Colorado, 2003

Lightning Strike in Colorado, July 25, 2003

July 25, 2003 · NWS PUB · 1 event in 1 county or zone

A 20 year old woman was struck by lightning on a golf course. Two other women with her were not injured.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A 20 year old woman was struck by lightning on a golf course. Two other women with her were not injured. An off-duty police officer gave first aid to the woman, who was then taken to the hospital.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 25, 12:44 PM MST, 46 minutes earlier.

Area forecast discussion, Jul 25, 12:44 PM MST, 46 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
144 PM MDT FRI JUL 25 2003

SHORT TERM DISCUSSION...(TONIGHT AND SATURDAY).

STORMS MOVING NORTHEAST TODAY ON RADAR...AS UPPER RIDGE HAS SHIFTED
EASTWARD OVER THE AREA. VERY WARM TEMPS CONTINUE...WITH 100S IN THE
PLAINS...60S TO 80S MTNS AND HIGH VALLEYS. CONVERGENCE LINE ALSO
SHOWING UP IN RADAR...ALONG LEE TROF BETWEEN LAMAR AND SPRINGFIELD.

DRY CONDITIONS CONTINUE IN THE SOUTHEAST...PARTICULARLY IN BACA
COUNTY WHERE OVERNIGHT LOWS IN THE UPPER 60S PREVENTED GOOD RH
RECOVERY. WINDS FROM THE SOUTH TODAY ARE EXPECTED TO DECREASE AS
THE LEE TROF PUSHES EASTWARD...THEREFORE NO FIRE WEATHER HIGHLIGHTS
FOR TODAY. ALSO ADDED BACK ISOLD POPS THIS EVENING FAR EAST PLAINS
GIVEN SFC CONVERGENCE...SOME INCREASE IN MID/HIGH MOISTURE...AND SOME
LOW CAPE VALUES. OTHERWISE EXPECT CONVECTION TO END BY MIDNIGHT WITH
WARM OVERNIGHT LOWS.

TOMORROW A TOUGH CALL WITH ETA/AVN BRINGING IN MOISTURE AND
PREFRONTAL NORTHEAST WINDS. AVN IS FASTER...ETA IS SLOWER. WITHOUT
WEST WINDS ALOFT...SHOULD BE ABLE TO AT LEAST SWITCH WINDS TO
NORTHEAST UPSLOPE LIKELY JUST AFTER NOON...AS LEE TROF SLIDES
EASTWARD WITH WAVE PASSING TO OUR NORTH. THINK BY THEN TEMPS WILL BE
ABLE TO MAKE IT OVER WARM GUIDANCE...CONSIDERING RIDGE HEIGHTS STILL
597DM...500MB TEMPS DONT CHANGE...AND THINK 700MB TEMP DECREASE OF
2-4C IS A RESULT OF CLOUDS/CONVECTION. SHEAR IS ALMOST NIL...AND
CAPES ARE LOW IN OUR AREA. KEPT ONGOING GRIDS OF SCATTERED MTNS...
ISOLD PLAINS. KC

LONG TERM DISCUSSION...(SUN THROUGH FRI).

BIG CHALLENGES WITH PRECIP CHANCES(AND DURATION) AND ASSOCIATED
TEMPS SUN-MON. A PATTERN FLIP-FLOP STILL APPEARS TO BE IN THE OFFING
MON-FRI.

SAT NGT-SUN: LATEST WATER VAPOR/12Z UPPER AIR ANALYSES SHOWED THE
DEEPEST(SFC-H4) MOIST MONSOONAL SLY FLOW WAS FOUND 600 MILES WEST
OF THE UPPER HIGH CENTER OVER SERN CO. THE ERN FRINGE WAS LIKELY
NEAR THE CONTDVD.  THERE WERE LITTLE CHUNKS OF MID LEVEL MOISTURE
FLOATING THROUGH THE UPPER HIGH OVER THE CNTRL ROCKIES AND PROBABLY
SOME SELF MOISTENING GOING ON IN THE MTNS DUE TO THE DIURNAL
SHOWERS/TSTMS EACH DAY. MTN DEW POINTS ARE STILL IN THE 30S/40S
DESPITE THE RECORD HOT WEATHER IN THE CNTRL ROCKIES.

WEAKENING UPPER HIGH SHOULD STILL BE OVER THE CNTRL ROCKIES THROUGH
THIS PERIOD.  POTENTIAL SAT AFTN SHOWERS/THUNDERSTORMS(TSTM) SHOULD
CONTINUE THROUGH SAT EVE. MCS MAY GET ORGANIZED ACROSS NERN CO/SERN
WY/NE/NRN KS SAT NGT NEAR THE LOW LEVEL BOUNDARY AND LOW LEVEL JET
INTERACTION.  CORFIDI VECTORS SUGGESTING MCS SHOULD MIGRATE EWD. TSTM
OUTFLOW BOUNDARY(IES) MAY BE ALL OVER THE PLACE IN SERN CO AND COULD
LEAD TO A CONTINUED POTENTIAL FOR SHOWERS/TSTMS SAT OVERNIGHT...
ESPECIALLY TSTM OUTFLOW BOUNDARY/TERRAIN INTERACTION. BELIEVE THE
GFSS QPF MAY BE A LITTLE OVERDONE WITH THE MODEL BLOWING UP
CONVECTIVE COMPLEXES. ANOTHER RAMIFICATION OF THE GFS BLOWING UP
THESE CONVECTIVE SYSTEMS IS THE AIRMASS IS COOLED SIGNIFICANTLY.
CASE IN POINT IS THE PUB MOS GUIDANCE HAS FWC(NGM) 89F...MET(ETA) HAS
90F...AND MAV(GFS) HAS 78F FOR SUN.  ALSO...THE MAV HAS THE HIGHEST
POPS FOR SUN.  IF THE CLOUD COVER CAN FORM QUICKLY...THEN THE COOLER
TEMPS(COMPARED TO SAT) COULD BE IN THE OFFING.  NOT READY TO GO THE
GFS EXTREME ROUTE OF MUCH MUCH COOLER WEATHER ON SUN.

THERE WILL BE ENOUGH MOISTURE AVAILABLE FOR MAINLY DIURNAL
SHOWERS/TSTMS SUN. GEORGES K-INDICES ARE PROGGED TO BE 40-45C ALONG
THE FRONT RANGE/SERN CO PLAINS...PRECIPITABLE WATER INDICES FCST TO
BE 1.00-1.50 ALONG I-25/SERN CO...AND WITH WEAK STEERING
CURRENTS...THERE COULD BE SOME LOCALLY HEAVY RAINERS SUN AFTN/EVE.

MON-FRI: GFS STILL SUGGESTING A PATTERN CHANGE WITH THE LARGE
UPPER LEVEL HIGH PRESSURE SYSTEM RETROGRADING TO THE GREAT BASIN WITH
THE DEEPEST MONSOONAL MOISTURE BEING SHIFTED TO ALONG THE WRN US
COASTLINE.  THIS COMBINED WITH ANOTHER LONGWAVE TROUGH TO OUR EAST...
WILL SET UP FOR A NWLY FLOW PATTERN THIS LATE JUL/EARLY AUG...WHICH
IS NOT VERY CHARACTERISTIC FOR THE SEASON. WE WILL HAVE TO RELY ON
OLD MONSOONAL MOISTURE ROTATING AROUND THE MASSIVE HIGH AND
ADVANCE FROM THE NORTH TO THE CNTRL ROCKIES.  THIS COULD SPELL
RELATIVELY COOLER TEMPS(NON-100S) OF LATE FOR SERN CO PLAINS...BUT
NEED TO BE CAREFUL NOT TO COOL OFF TEMPS TOO MUCH GIVEN PAST PATTERN
SCENARIOS. MEX MOS GUIDANCES HAS BEEN CONSISTENTLY TOO COOL IN THESE
PATTERNS. ANY POTENTIAL MCS ACTIVITY MAY BE TO OUR S-SE NEAR THE SFC
FRONT THAT MAY MAKE IT ALL THE WAY INTO THE SRN PLAINS/LOWER MS RVR
VALLEY(AGAIN UNUSUAL FOR THIS TIME OF YEAR). THERE SHOULD BE ENOUGH
MOISTURE FOR LOW POP DIURNAL SHOWER/TSTM ACTIVITY.  FOR DAYS 6-7...
THE ENSEMBLES ARE INTERESTING...AND SUGGESTING THAT THE MASSIVE
RIDGE/HIGH WILL MIGRATE BACK OVER THE CNTRL ROCKIES WITH PROBABLY THE
DEEPEST MOIST SLY MONSOONAL FLOW STILL OUT W AND SOME MOISTURE
TRAPPED IN THE HIGH. MAX TEMPS COULD BE BACK TO NEAR 100F IN SERN CO
BY NEXT THU/FRI. --METZE

.PUB...NONE.
Hazardous weather outlook, Jul 25, 5:45 AM MST, 7 hours 45 minutes before
COZ058>089-093>099-261300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
645 AM MDT FRI JUL 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP AGAIN THIS AFTERNOON
AND EARLY EVENING ACROSS THE MOUNTAINS AND ADJACENT HIGH VALLEYS
AND PLAINS...AS ENOUGH MOISTURE REMAINS IN PLACE TO WORK WITH THE
STRONG DAYTIME HEATING ACROSS THE REGION. THE MAIN THREATS FROM
THUNDERSTORMS WILL CONTINUE TO BE GUSTY WINDS TO NEAR 45 MPH...
LOCALIZED HEAVY RAIN...AND CLOUD TO GROUND LIGHTNING. A CAP IN THE
ATMOSPHERE WILL LIKELY INHIBIT THUNDERSTORM DEVELOPMENT EAST OF THE
I-25 CORRIDOR THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED TO SCATTERED...MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD. AT THIS TIME...IT
APPEARS THAT LOCALIZED HEAVY RAINFALL...WIND GUSTS TO AROUND 45 MPH
AND LIGHTNING WILL BE THE PRIMARY WEATHER THREATS FROM THE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, El Paso

When
July 25, 1:30 PM MST
Where
El Paso County, 4 mi SE of Monument
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
38.832, -104.526 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376197.